Massachusetts, 2003

Heavy Rain in Massachusetts, April 11, 2003

April 11, 2003 · NWS BOX · 4 events in 4 counties and zones

A slow moving low pressure system passing south of New England dumped 1 to 3 inches of rain over much of southeast Massachusetts. 06 inches in Dedham.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A slow moving low pressure system passing south of New England dumped 1 to 3 inches of rain over much of southeast Massachusetts. There were no reports of flooding, aside from the usual minor urban and poor drainage flooding.Some specific rainfall totals included 3.25 inches in West Bridgewater and Marshfield; 2.85 inches in East Sandwich; 2.63 inches in Acushnet; 2.61 inches in Quincy; 2.40 inches in Chatham and New Bedford; 2.39 inches at the Blue Hill Observatory in Milton; 2.23 inches at the National Weather Service office in Taunton; and 2.06 inches in Dedham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 11, 3:18 AM EST, 6 hours 42 minutes earlier.

Area forecast discussion, Apr 11, 3:18 AM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EDT FRI APR 11 2003

LOW PRESSURE EXPECTED TO MAKE A NE TREK FROM THE CAROLINA COAST THIS
MORNING...TO E OF CC SAT. WITHIN THIS TIMEFRAME...A ROUND OF
RAINFALL IS FORECAST. IN TERMS OF QUANTITY...ONE TO TWO INCHES
INDICATED BY THE GFS SOLUTION IS NOT OUT OF THE QUESTION...ALTHOUGH
ETA HAS LOWER QPF. BETWEEN POTENTIAL QPF AND LOOKING AT 6 AND 12
HOUR FFG VALUES CURRENT THINKING IS THAT THE POTENTIAL EXISTS FOR
MINOR URBAN FLOODING OR PONDING OF WATER IN POOR DRAINAGE/LOW LYING
AREAS...BUT NOT QUITE ENOUGH RAIN TO CAUSE MORE THAN MINOR FLOODING.
AS A RESULT WILL HOLD OFF ON ANY FFA ISSUANCE...BUT WILL ADDRESS
IN HWO.

RAIN STARTS THIS AFTERNOON AND WILL HAVE CATEGORICAL POPS TONIGHT...
TOMORROW PCPN ENDS WEST TO EAST AS LOW PULLS TOWARDS NOVA SCOTIA.

MARINE SHORT TERM...WILL GO WITH GLW OUTER WATERS AS SOME BUOYS TO
THE S HAVE BEEN REPORTING GALE FORCE WINDS AS LOW TRACKS N. MODELS
HAVE BEEN LOWER ON THE WINDS BUT THIS SUGGESTS THAT MODEL WIND SPEEDS
ARE UNDERDONE. THX FOR COORD OKX AND OPC. ELSEWHERE WILL GO WITH SCA.

.LONGER TERM...(SATURDAY NIGHT THROUGH THURSDAY)
HIGH PRESSURE STARTS TO BUILD INTO SOUTHERN NEW ENGLAND SATURDAY
NIGHT INTO SUNDAY.  THIS SHOULD ESTABLISH DRY WEATHER FOR MUCH OF
THE UPCOMING WORK WEEK AS THIS HIGH PRESSURE SETS UP RESIDENCE OFF
THE MID ATLANTIC COAST.  THERE MAY BE A FEW WEAK SYSTEMS THAT SCOOT
EAST ACROSS CENTRAL AND NORTHERN NEW ENGLAND MONDAY NIGHT AND
TUESDAY.  HOWEVER...WITH THE BEST DYNAMICS TO OUR NORTH I DO NOT
EXPECT MUCH MORE THAN CLOUDS.

THE EVEN BETTER NEWS ABOUT ALL OF THIS IS THE WARM SOUTHWEST FLOW
WHICH SHOULD BOOST TEMPERATURES HIGHER EACH DAY FROM SUNDAY INTO
TUESDAY.  BY TUESDAY READINGS COULD APPROACH 70 DEGREES ACROSS
INTERIOR SOUTHERN NEW ENGLAND.  NOT SO MUCH LUCK FOR THE CAPE AND
ISLANDS WHERE THE WATER TEMPERATURE AROUND 40 DEGREES WILL REALLY
HAMPER THE DAYTIME WARMING.  STILL TEMPERATURES...SHOULD APPROACH 50
TO 55 DEGREES TUESDAY.

MARINE WISE...WINDS AND SEAS SUBSIDE SUNDAY.

.BOX...
CT...NONE.
RI...NONE.
MA...NONE.
NH...NONE.
MARINE...GLW ANZ250-254-255.
         SCA ANZ230>237.
Hazardous weather outlook, Apr 11, 5:50 AM EST, 4 hours 10 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
650 AM EDT FRI APR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
LOCALLY HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE
MINOR URBAN OR POOR DRAINAGE FLOODING.  MOTORISTS SHOULD REMAIN
ALERT FOR PONDING OF WATER ON ROADWAYS AND UNDER PASSES.

EAST WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35 KTS ACROSS THE
OUTER COASTAL WATERS FROM PROVINCETOWN TO NANTUCKET...AND NANTUCKET
TO MONTAUK NY.  WINDS WILL INCREASE TO 25 TO 35 KTS ACROSS THE
COASTAL WATERS FROM THE MERRIMACK RIVER TO PLYMOUTH TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS.
HOWEVER...REPORTS OF RAINFALL OF 2 INCHES OR GREATER ARE WELCOME.
THANKS FOR YOUR HELP.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BELK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Norfolk

When
April 11, 10:00 AM EST
Where
Norfolk County, Dedham
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Heavy Rain, Barnstable

When
April 11, 10:00 AM EST
Where
Barnstable County, Barnstable
Reported by
TRAINED SPOTTER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Heavy Rain, Bristol

When
April 11, 10:00 AM EST
Where
Bristol County, Taunton
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Heavy Rain, Plymouth

When
April 11, 10:00 AM EST
Where
Plymouth County, West Bridgewater
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348211, 5348212, 5348213, 5348214.